Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at May 20, 2008, 6:43 PM MDT for Gallatin County, Madison County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2008, 6:43 PM MDT (00:43 UTC)
- Expired
- May 20, 2008, 7:30 PM MDT
- In force
- 47 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
Counties Gallatin County, MT, Madison County, MT
The radar
The Billings radar (KBLX), 227 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 0.7 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3180 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 210043
SVRTFX
MTC031-057-210130-
/O.NEW.KTFX.SV.W.0002.080521T0043Z-080521T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
643 PM MDT TUE MAY 20 2008
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN GALLATIN COUNTY IN SOUTHWEST MONTANA...
THIS INCLUDES THE CITY OF WEST YELLOWSTONE...
EASTERN MADISON COUNTY IN SOUTHWEST MONTANA...
* UNTIL 730 PM MDT
* AT 641 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM NEAR ENNIS...MOVING NORTHEAST AT 48 MPH.
* LOCATIONS IN THE WARNING INCLUDE ENNIS AND WEST YELLOWSTONE.
WIND GUSTS TO 70 MPH ARE LIKELY WITH THIS STORM.
DAMAGING WINDS UP TO 67 MPH WERE REPORTED IN THE TOWN OF ENNIS WITH
THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY
AWAY FROM WINDOWS.
LAT...LON 4458 11124 4473 11136 4469 11143 4559 11204
4579 11160 4586 11119 4508 11106 4507 11106
4512 11111 4505 11114 4502 11110 4449 11109
TIME...MOT...LOC 0043Z 221DEG 42KT 4537 11171
$$
COHEN2 follow-up statements
000
WWUS55 KTFX 210113
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
711 PM MDT TUE MAY 20 2008
MTC031-057-210130-
/O.CON.KTFX.SV.W.0002.000000T0000Z-080521T0130Z/
MADISON MT-GALLATIN MT-
711 PM MDT TUE MAY 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR WESTERN GALLATIN AND EASTERN MADISON COUNTIES...
AT 709 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 11 MILES WEST OF
GALLATIN GATEWAY...OR 19 MILES WEST OF BOZEMAN...MOVING NORTHEAST AT
48 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BOZEMAN
HOT SPRINGS...AMSTERDAM AND CHURCH HILL.
A WIND GUST OF 67 MPH WAS REPORTED IN THE TOWN OF ENNIS AROUND 640
PM MDT. DAMAGING WINDS ARE LIKELY ACROSS THE WARNING AREA.
LAT...LON 4458 11124 4473 11136 4469 11143 4559 11204
4579 11160 4586 11119 4508 11106 4507 11106
4512 11111 4505 11114 4502 11110 4449 11109
TIME...MOT...LOC 0111Z 221DEG 42KT 4562 11140
$$
COHEN000
WWUS55 KTFX 210130
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
728 PM MDT TUE MAY 20 2008
MTC031-057-210138-
/O.EXP.KTFX.SV.W.0002.000000T0000Z-080521T0130Z/
MADISON MT-GALLATIN MT-
728 PM MDT TUE MAY 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN GALLATIN AND EASTERN
MADISON COUNTIES WILL EXPIRE AT 730 PM MDT...
NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
RADAR INDICATED THAT HEAVY RAIN AND GUSTY WINDS WERE STILL POSSIBLE
ACROSS WESTERN GALLATIN AND EASTERN MADISON COUNTIES.
LAT...LON 4458 11124 4473 11136 4469 11143 4559 11204
4579 11160 4586 11119 4508 11106 4507 11106
4512 11111 4505 11114 4502 11110 4449 11109
TIME...MOT...LOC 0128Z 221DEG 42KT 4577 11121
$$
COHENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:17 PM MDT, 3 hours 26 minutes earlier.
Area forecast discussion, May 20, 3:17 PM MDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 317 PM MDT TUE MAY 20 2008 .DISCUSSION... TONIGHT THROUGH THURSDAY...COLD FRONT EXTENDED FROM NW MONTANA THROUGH SW IDAHO AT 20Z AND WILL CONTINUE MARCHING EAST. IT SHOULD BE NEAR A HAVRE-LEWISTOWN LINE NEAR MIDNIGHT. STILL EXPECTING SHOWERS AND THUNDERSTORMS TO ACCOMPANY THE FRONT. ALSO EXPECT A BAND OF SHOWERS AND POSSIBLY THUNDERSTORMS BEHIND THE FRONT DUE TO A WEATHER DISTURBANCE ALOFT. ON WEDNESDAY THERE WILL BE MOIST SOUTHERLY FLOW ALOFT. WEATHER DISTURBANCES ARE EXPECTED TO AFFECT MAINLY THE EASTERN FORECAST ZONES. INHERITED FORECAST WHICH HAD LIKELY OR HIGHER POPS IN THE EAST AND CHANCE POPS OVER THE WESTERN PLAINS AND VALLEYS STILL LOOKS GOOD. THEN AS AN UPPER LOW DEVELOPS OVER THE GREAT BASIN WEDNESDAY NIGHT AND THURSDAY THE FLOW ALOFT WILL TURN TO THE SOUTHEAST AND BRING PRECIPITATION TO WESTERN PORTIONS OF THE FORECAST AREA AS WELL. EXPECT WIDESPREAD RAIN BY THURSDAY. LIFT WILL BE GENERATED BY UPSLOPE FLOW PARTICULARLY OVER THE PLAINS AS WELL AS LIFT OVER A COLDER AIRMASS OVER WESTERN PORTIONS OF THE FORECAST AREA. AS HAS BEEN ADVERTISED EXPECT SNOW LEVELS TO LOWER TO NEAR 6000 FEET BY LATE TONIGHT IN THE WEST AND CONTINUE ABOUT THAT LEVEL THROUGH THURSDAY. BLANK THURSDAY NIGHT THROUGH SUNDAY NIGHT...A VERY WET AND UNSETTLED WEATHER PATTERN LOOKS TO BE SHAPING UP FOR THE HOLIDAY WEEKEND OVER MUCH OF NORTH CENTRAL AND SOUTHWEST MONTANA. BOTH THE GFS AND ECMWF ARE IN GOOD AGREEMENT THROUGH SATURDAY...THEN THEY DIVERGE A BIT SAT NIGHT THRU SUN...BUT THEY ARE SHOWING SIMILAR RESULTS. THUS EXPECT WET CONDITIONS FRIDAY AND SATURDAY AS AN AN UPPER LEVEL LOW OVER SOUTHERN IDAHO CONTINUES TO ROTATE SHOWERS UP INTO CENTRAL MONTANA. ON SATURDAY NIGHT THE GFS WEAKENS THE STORM SYSTEM A BIT...WHILE THE ECMWF CONTINUES TO MAINTAIN THE UPPER LOWS STRENGTH AND ALSO MOVE THE CENTER OF THE LOW TOWARDS CENTRAL MONTANA. GIVEN THAT CLIMATOLOGY THIS IS THE WETTEST TIME OF THE YEAR...THE ECMWF IS PREFERRED AND A WET/COOL WEEKEND IS POSSIBLE. RIGHT NOW PRECIP CHANCES ARE ONLY IN THE SLIGHT CHANCE/CHANCEY CATEGORY FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT...BUT IF THE ECMWF CONTINUES TO LOOK LIKE IT WILL BE THE CORRECT MODEL...THEN POPS COULD BE RAISED SIGNIFICANTLY INTO THE HIGH CHANCE/LIKELY CATEGORY BY TOMORROW FOR THE REMAINDER OF THE WEEKEND. (BASICALLY THE CURRENT FORECAST IS GOING FOR SCATTERED SHOWERS THROUGH THE WEEKEND...BUT A WASHOUT IS POSSIBLE IF THE ECMWF MODEL IS CORRECT.) OTHERWISE...EXPECT GENERALLY CLOUDY CONDITIONS AND WELL BELOW NORMAL TEMPERATURES ACROSS THE REGION FROM FRIDAY THROUGH SUNDAY. BRUSDA MONDAY THROUGH TUESDAY...MODEL DIFFERENCES CONTINUE TO DETRACT FROM FORECAST CONFIDENCE DURING THIS PERIOD. THE GFS AND ECMWF DISAGREE IN POSITIONS AND STRENGTH OF SYSTEMS AFFECTING THE REGION DURING THIS PERIOD...HOWEVER BOTH SOLUTIONS WOULD INDICATE A COOL UNSETTLED PERIOD. MOSTLY CLOUDY SKIES ARE EXPECTED WITH ISOLATED TO SCATTERED SHOWERS. TEMPERATURES SHOULD BE A LITTLE BELOW SEASONAL AVERAGES. EK && .AVIATION... AN UPPER LEVEL TROUGH AND SURFACE COLD FRONT WILL APPROACH THE REGION FROM THE WEST AND CROSS THE REGION THIS EVENING. EXPECT INCREASING CLOUDS AS THE AIRMASS BECOMES UNSTABLE THIS AFTERNOON. SHOWERS AND THUNDERSTORMS PRECEDING THE COLD FRONT WILL REACH WESTERN TERMINALS BY 00Z AND EASTERN TERMINALS BY 04Z WITH THE FRONT CLEARING EASTERN AREAS AROUND 06Z TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE NUMEROUS ALONG THE COLD FRONT WITH GUSTY SURFACE WINDS AND SMALL HAIL POSSIBLE. WINDS WILL BE FROM THE SOUTH TO SOUTHEAST THROUGH THIS AFTERNOON AHEAD OF THE FRONT...SHIFTING TO THE WEST BEHIND THE FRONT TONIGHT. SHOWERS WILL CONTINUE TONIGHT BEHIND THE COLD FRONT WITH WIDESPREAD MVFR AND LOCAL IFR CONDITIONS IN SHOWERS OVER MUCH OF CENTRAL AND SW MT. HOENISCH && .HYDROLOGY... FOR WEDNESDAY INTO THE WEEKEND RAINFALL TOTALS OF 1 TO 2 INCHES ARE A GOOD BET OVER MUCH OF THE FORECAST AREA. TOTALS OF 2 TO 3 INCHES ARE POSSIBLE WHILE LOCALLY HIGHER RAINFALL TOTAL ARE NOT OUT OF THE QUESTION. WITH STREAMS AND SOME RIVERS RUNNING HIGH DUE TO RECENT SNOWMELT AND NOW AN EXPECTTATION OF SIGNIFICANT RAINFALL..WILL ISSUE A FLOOD WATCH FROM WEDNESDAY NIGHT THROUGH SUNDAY FOR THE ENTIRE FORECAST AREA WITH THE EXCEPTION OF NORTH CENTRAL MONTANA. BLANK && .PRELIMINARY POINT TEMPS/POPS... GTF 45 52 40 48 / 80 50 60 100 CTB 43 53 39 45 / 70 30 80 100 HLN 49 52 45 51 / 80 50 40 80 BZN 44 49 40 50 / 80 80 40 80 WEY 38 42 33 45 / 80 60 60 70 DLN 42 48 36 48 / 70 70 50 70 HVR 49 56 44 53 / 80 70 70 100 LWT 44 50 39 46 / 60 80 80 100 && .TFX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH FROM WEDNESDAY EVENING THROUGH SUNDAY AFTERNOON FOR MTZ008>010-012>015-044>046-048>055. SMALL STREAM FLOOD ADVISORY THROUGH THIS AFTERNOON FOR MTZ009. SMALL STREAM FLOOD ADVISORY THROUGH WEDNESDAY AFTERNOON FOR MTZ008. && SHORT TERM...BLANK LONG TERM...HOENISCH AVIATION...HOENISCH WEATHER.GOV/GREATFALLS
Hazardous weather outlook, May 20, 5:03 PM MDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 503 PM MDT TUE MAY 20 2008 MTZ008>015-044>055-211200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 503 PM MDT TUE MAY 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TONIGHT A SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR NORTHWESTERN BEAVERHEAD COUNTY THROUGH NOON MDT WEDNESDAY DUE TO RUNOFF FROM MELTING SNOW. RIVERS...STREAMS...AND CREEKS ALONG THE ROCKY MOUNTAIN FRONT SOUTH INTO SOUTHWEST MONTANA MAY ALSO RUN NEAR TO SLIGHTLY ABOVE FLOOD STAGE THROUGH TONIGHT DUE TO SNOW MELT...WHICH MAY CAUSE VERY LOCALIZED LOW LAND FLOODING. OTHERWISE...A COLD FRONT WILL MOVE ACROSS SOUTHWEST AND NORTH CENTRAL MONTANA THIS EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE CONTINENTAL DIVIDE AND SOUTHWEST MONTANA AND MOVE NORTHEAST ACROSS THE AREA TONIGHT. SOME THUNDERSTORMS WILL BE STRONG WITH GUSTY WINDS...AND POSSIBLY SMALL HAIL. AN ISOLATED SEVERE THUNDERSTORM WITH DAMAGING WINDS WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PERIODS OF RAIN ARE EXPECTED THROUGH THE WEEKEND AND LOCAL FLOODING IS POSSIBLE. THEREFORE...A FLOOD WATCH IS IN EFFECT FROM WEDNESDAY EVENING THROUGH SUNDAY AFTERNOON FOR MOST OF SOUTHWEST AND NORTH CENTRAL MONTANA...EXCEPT FOR HILL AND BLAINE COUNTIES. FLOOD PRONE AREAS WILL CONTINUE TO BE MONITORED THROUGH THIS PERIOD. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 20, 6:26 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
626 PM MDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM NON-TSTM WND GST HELENA 46.60N 112.02W
05/20/2008 M61 MPH LEWIS AND CLARK MT ASOS
WIND GUST TO 61 MPH
0606 PM TSTM WND GST 10 NW WOLF CREEK 47.11N 112.22W
05/20/2008 E60 MPH LEWIS AND CLARK MT TRAINED SPOTTER
WIND GUST TO 60 MPH. VRY LITTLE RAIN BUT PLENTY OF
THUNDER.
&&
WILLIAMSON DCLocal storm report, May 20, 6:43 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
643 PM MDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND GST ENNIS 45.35N 111.73W
05/20/2008 M67 MPH MADISON MT TRAINED SPOTTER
WIND GUST TO 67 MPH FM THE SOUTH. NO RAIN
&&
WILLIAMSON DCThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:42 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 48 min |
| May 20, 8:11 PM MDT | Tornado Warning | TFX | Chouteau | 34 min |
| May 20, 8:40 PM MDT | Tornado Warning | TFX | Chouteau | 35 min |
| May 20, 10:23 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus, Hill | 49 min |
| May 21, 12:28 PM MDT | Areal Flood Advisory | TFX | Beaverhead | 2 hr |
| May 21, 2:31 PM MDT | River Flood Warning | TFX | Beaverhead, Madison | 18 hr |
| May 21, 2:31 PM MDT | River Flood Warning | TFX | Gallatin | 5 days |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.